Alert archive / Michigan / Special Weather Statements in 2022

Special Weather Statement, NWS Detroit, MI

May 21, 2022Bay County, Saginaw County, Michigan

NWS Detroit, MI issued this special weather statement at May 21, 2022, 2:07 AM EDT for Bay County, Saginaw County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 2:07 AM EDT (06:07 UTC)
Expired
May 21, 2022, 3:00 AM EDT
In force
53 min
Issued by
NWS Detroit, MI
Hail
0.00 in
Wind
30

Counties Bay County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
2.0
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWUS83 KDTX 210607
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
207 AM EDT Sat May 21 2022
 
MIZ048-053-210700-
Bay MI-Saginaw MI-
207 AM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of Bay and Saginaw
Counties through 300 AM EDT...

At 206 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinconning to near Auburn to near Carson
City. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Auburn and Pinconning around 210 AM EDT.
  Bay City and Kawkawlin around 215 AM EDT.
  Essexville and Munger around 220 AM EDT.
  Marion Springs around 230 AM EDT.
  Merrill around 235 AM EDT.
  St. Charles around 245 AM EDT.
  Saginaw, Zilwaukee and Bridgeport around 300 AM EDT.

Other locations impacted by these storms include Brant, Nelson, Mount
Forest, Carrollton, Garfield, Arthur, Fenmore, Burt, Crump and Buena
Vista Township.

People attending World Expo of Beer should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4391 8387 4374 8391 4369 8387 4364 8372
      4360 8370 4323 8370 4322 8393 4314 8393
      4314 8437 4348 8436 4348 8417 4392 8417
TIME...MOT...LOC 0606Z 245DEG 44KT 4385 8388 4355 8405 4319 8475 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Behnke

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at May 20, 11:55 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 20, 11:55 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1155 PM EDT Fri May 20 2022

.AVIATION...

A cold front will slowly slide south across Se Mi overnight.
Clusters of thunderstorms will occur on the cool side of the sfc
front within the elevated frontal zone through much of the night,
affecting mainly MBS and FNT. Low level moistening along the cool
side of the front will support some low stratus development (MVFR)
late tonight into early Sat morning. Ceiling heights in all
likelihood will be highly variable across Se Mi during the course of
the morning.

For DTW...Metro continues to bee more influenced by the mid level
anticyclonic flow now over the eastern Great Lakes, which will hold
nighttime convection northwest of Detroit. The elevated frontal
boundary will reside over metro on Sat, suggesting chances for
showers and perhaps a few thunderstorms throughout the day.

.DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings below 5000 feet overnight, high Saturday.

* Low in thunderstorms Saturday morning. Moderate Saturday
  and evening.

&&

.PREV DISCUSSION...
Issued at 813 PM EDT Fri May 20 2022

UPDATE...

The 00Z DTX sounding showed a strong inversion based just above
850mb with very steep mid level lapse rates above this inversion. It
was this inversion that inhibited deep surface based convection
across Se Mi this afternoon. The robust convective response occurred
north of the cap across northern Lower Mi. The cold front is already
advancing into the Saginaw Valley and will slowly move across Se Mi
tonight. While sfc based convection will be inhibited through the
night, the cluster of thunderstorms now advancing across the
Muskegon area is occurring within the elevated portion of the front.
Several weak mid level short waves embedded within the southwest flow
along the elevated front will support convection tonight, mainly
across the northern portions of the forecast area. The steep mid
level lapse rates will contribute to respectable elevated instability
on the order of 1500-2k J/kg. So some of the stronger convection may
still pose a large hail risk and perhaps and isolated strong wind
gust.

PREV DISCUSSION...
Issued at 433 PM EDT Fri May 20 2022

DISCUSSION...

Main risk for severe weather exists along and north of M-46 from
6 PM this evening until 3 AM Saturday...

Latest ultra HiRes WoFS 18 member suite suggests convection remains
northwest of the CWA until 21Z today as a dynamic cold front works
across portions of Lake Michigan and western Lower Michigan.
Upstream FGEN response has been robust with increasingly organized
linear convection and some supercell development out ahead of the
main line. Meanwhile, well discussed low-level stability is
currently in place over most of Southeast Michigan with patches of
diurnal cumulus in the sub-inversion layer. MLCIN builds in excess
of 200 J/kg as elevated CAPE trends toward the 1750-2000 J/kg range.
The absence of meaningful forcing with the resident warm sector
limits the likelihood of storm development, even as dewpoints climb
into the mid-upper 60s. Initial convection begins across the
northern tier of counties (Midland/Bay/Huron) with some of the
latest HRRR runs suggesting CI may be delayed until 00Z. Strong 0-6
km bulk shear and CAPE look favorable for strong to severe storms
Main threat is one inch diameter hail and gusts to 60 mph. Still
monitoring the potential for surface-based convection as MLLRs peak
on the order of 8.0-8.5 C/km. Main area would be far NW Midland and
Bay counties where supercells could develop before midnight.
Although tornadic potential remains low with only mildly conducive
hodographs, a confirmed tornado touched down north of the area, in
Gaylord.

Forward progress of the cold front slows overnight with minimal
reorientation or translation of the parent longwave feature. This
transitions the front into a stationary feature resulting in a
longer duration of weak convergence while axis of higher moisture
settles across Lower Michigan. This higher ThetaE environment
sustains weaker convection beyond 3 AM holding mainly along/north of
I-69. As the severe potential wanes from collapsing ELs and
reestablished inversion/stable layers, showers are still expected to
continue in scattered fashion early Saturday morning with some
embedded thunderstorms. Winds also decrease significantly with the
departure of the LLJ.

Lower column flow veers west Saturday eventually drawing in cooler
Canadian air cyclonically which should hold temperatures in the 70s.
Instability reservoir redevelops with low-mid level moisture flux
over a more limited area. Shear parameters look more favorable than
instability, but at least a minor severe wind risk along/south of I-
94 until late evening is warranted with appropriate removal of
Slight Risk via SPC DY2 outlook. Scattered showers continue for the
Metro area until midday Sunday while there is still synoptic scale
divergence aloft. The stationary jetstreak then fully dislodges and
allows the front to move east resulting in decreasing coverage of
rain by early Sunday afternoon. Subsidence and high pressure fills
in behind the front with colder feed of air in place Monday and
Tuesday under anticyclonic flow. Next low and chance for rain
arrives Tuesday into Wednesday along with a minor warmup after a
couple days with highs in the 60s.

MARINE...

Active marine weather persists for the remainder of the afternoon
and evening periods. Strong thunderstorms currently upstream over
Lake Michigan will track eastward into northern Lake Huron over the
next several hours, in which mariners should be prepared for large
hail, gusty winds, elevated wave heights, and frequent lightning.
Further south, Small Craft Advisories continue in the wake of a
strong low level jet supportive of 30 knot gusts. While cooler lake
temperatures and associated stability keep the majority of gusts
below gales, isolated gusts to gales cannot be ruled out,
particularly close to the shoreline. Gusts diminish overnight with a
directional shift to NW flow as a cold front sags southeast.
Additional shower and thunderstorm development is possible this
evening and overnight along and ahead of the front, with widespread
rain continuing into Saturday as the front stalls over lower Mi.
Quiet and dry conditions emerge Sunday as high pressure builds in
with prevailing northwest flow.

HYDROLOGY...

A cold front arrives this evening producing increasing coverage of
showers and thunderstorms. Most of the heavier rainfall holds to the
north until late tonight with up to 0.25 inches possible. Major
revisions made to Saturday rainfall with longer periods of drier
weather now expected. Total rainfall Saturday and Saturday night is
on the order of 0.25 to 0.50 inches. Widespread flooding is not
expected given the prolonged duration of rainfall, but areas that
receive heavy downpours from storms that arrive in quick succession
could see ponding on roadways and in poor drainage areas.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....99
UPDATE.......SC
DISCUSSION...KK
MARINE.......MV
HYDROLOGY....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 20, 3:48 PM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 PM EDT Fri May 20 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-212030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
348 PM EDT Fri May 20 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Storms develop north of M-46 this evening then increase in coverage
southward overnight with an approaching cold front. Main hazards will
be hail up to around 1 inch in diameter and severe winds gusts up to
60 mph. Storm motion east at 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk for severe thunderstorms along and south of
I-94 Saturday evening. Main hazards would be damaging wind gusts and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-212030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 PM EDT Fri May 20 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Storms increase in coverage southward over Lake Huron tonight with
an approaching cold front. Main hazards will be hail up to around 1
inch in diameter and severe winds gusts up to 55 knots. Storm motion
east at 45 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories are in effect. See the Marine Weather Message
(MWW) for additional details.

There is a marginal risk for severe thunderstorms for Lake St. Clair
and western Lake Erie Saturday evening. Main hazards would be
damaging wind gusts and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

In the hours before

Special weather statement, May 20, 10:35 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1035 PM EDT Fri May 20 2022

MIZ047-210300-
Midland MI-
1035 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of Midland County
through 1100 PM EDT...

At 1035 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Valley, or 10 miles east of Mount Pleasant, moving northeast
at 45 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sanford around 1050 PM EDT.

Other locations impacted by this storm include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4383 8420 4383 8417 4348 8417 4348 8437
      4347 8437 4346 8438 4347 8459 4364 8461
TIME...MOT...LOC 0235Z 236DEG 41KT 4355 8457

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, May 20, 10:57 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1057 PM EDT Fri May 20 2022

MIZ047-048-210330-
Bay MI-Midland MI-
1057 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of southern Bay and
east central Midland Counties through 1130 PM EDT...

At 1056 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Auburn around 1105 PM EDT.
  Kawkawlin around 1110 PM EDT.
  Bay City, Essexville and Linwood around 1115 PM EDT.

Other locations impacted by this storm include Crump, Willard and Bay
City State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4384 8393 4380 8389 4374 8391 4369 8388
      4364 8374 4360 8370 4359 8370 4357 8405
      4357 8417 4356 8417 4355 8428 4367 8431
TIME...MOT...LOC 0256Z 251DEG 44KT 4361 8420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, May 21, 12:15 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1215 AM EDT Sat May 21 2022

MIZ047-048-210500-
Bay MI-Midland MI-
1215 AM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of Bay and Midland
Counties through 100 AM EDT...

At 1215 AM EDT, Doppler radar was tracking a strong thunderstorm near
Oil City, or near Sanford, moving east at 60 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Sanford around 1220 AM EDT.
  Linwood around 1240 AM EDT.
  Pinconning around 1245 AM EDT.

Other locations impacted by this storm include Averill, Gordonville,
Bombay, Porter Township, Crump, Willard, Hope, Bay City State
Recreation Area and North Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4375 8460 4383 8416 4391 8391 4385 8388
      4374 8391 4369 8387 4366 8379 4361 8377
      4357 8417 4346 8458 4347 8460
TIME...MOT...LOC 0415Z 248DEG 53KT 4363 8450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Behnke
Special weather statement, May 21, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
207 AM EDT Sat May 21 2022

MIZ048-053-210700-
Bay MI-Saginaw MI-
207 AM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of Bay and Saginaw
Counties through 300 AM EDT...

At 206 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinconning to near Auburn to near Carson
City. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Auburn and Pinconning around 210 AM EDT.
  Bay City and Kawkawlin around 215 AM EDT.
  Essexville and Munger around 220 AM EDT.
  Marion Springs around 230 AM EDT.
  Merrill around 235 AM EDT.
  St. Charles around 245 AM EDT.
  Saginaw, Zilwaukee and Bridgeport around 300 AM EDT.

Other locations impacted by these storms include Brant, Nelson, Mount
Forest, Carrollton, Garfield, Arthur, Fenmore, Burt, Crump and Buena
Vista Township.

People attending World Expo of Beer should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4391 8387 4374 8391 4369 8387 4364 8372
      4360 8370 4323 8370 4322 8393 4314 8393
      4314 8437 4348 8436 4348 8417 4392 8417
TIME...MOT...LOC 0606Z 245DEG 44KT 4385 8388 4355 8405 4319 8475

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Behnke

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:35 PM EDTSpecial Weather StatementDTXMidland25 min
May 20, 10:57 PM EDTSpecial Weather StatementDTXBay33 min
May 21, 12:15 AM EDTSpecial Weather StatementDTXBay, Midland45 min
May 21, 2:52 AM EDTSpecial Weather StatementDTXHuron, Sanilac, Tuscola53 min
May 21, 3:15 AM EDTSpecial Weather StatementDTXGenesee, Saginaw, Shiawassee60 min
May 21, 4:37 AM EDTSpecial Weather StatementDTXGenesee, Livingston, Shiawassee38 min
May 21, 9:09 AM EDTSpecial Weather StatementDTXOakland66 min
May 21, 9:28 AM EDTSpecial Weather StatementDTXSaint Clair62 min
May 21, 9:38 AM EDTSpecial Marine WarningDTX67 min
May 21, 9:46 AM EDTSpecial Weather StatementDTXMacomb, Oakland59 min
May 21, 10:05 AM EDTSpecial Marine WarningDTX57 min
May 21, 10:09 AM EDTSpecial Weather StatementDTXMacomb, Saint Clair66 min
May 21, 10:16 AM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Saint Clair45 min
May 21, 10:30 AM EDTSpecial Marine WarningDTX33 min

Nearby

Special Weather Statements in Michigan, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.